Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 153, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2012, 3:09 PM CDT for Adair County, Madison County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 8, 2012, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KDMX 082009 SVRDMX IAC001-121-082100- /O.NEW.KDMX.SV.W.0153.120808T2009Z-120808T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT WED AUG 8 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAIR COUNTY IN SOUTHWEST IOWA... SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 400 PM CDT * AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF GREENFIELD...OR 18 MILES NORTH OF CRESTON...AND MOVING EAST AT 25 MPH. AT 305 PM A WIND GUST OF 55 MPH WAS REPORTED JUST EAST OF GREENFIELD WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WINTERSET AND MACKSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4139 9396 4116 9401 4124 9447 4142 9441 TIME...MOT...LOC 2008Z 283DEG 23KT 4131 9432 WIND...HAIL 60MPH 1.00IN $$
2 follow-up statements
153 WWUS53 KDMX 082032 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT WED AUG 8 2012 IAC001-121-082100- /O.CON.KDMX.SV.W.0153.000000T0000Z-120808T2100Z/ MADISON IA-ADAIR IA- 332 PM CDT WED AUG 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL ADAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 400 PM CDT... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WINTERSET...OR 19 MILES NORTHEAST OF CRESTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WINTERSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4122 9431 4141 9425 4139 9396 4116 9401 TIME...MOT...LOC 2032Z 283DEG 23KT 4127 9412 WIND...HAIL 60MPH <.75IN $$
282 WWUS53 KDMX 082057 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT WED AUG 8 2012 IAC001-121-082108- /O.EXP.KDMX.SV.W.0153.000000T0000Z-120808T2100Z/ MADISON IA-ADAIR IA- 357 PM CDT WED AUG 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAIR AND SOUTHWESTERN MADISON COUNTIES WILL EXPIRE AT 400 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4122 9431 4141 9425 4139 9396 4116 9401 TIME...MOT...LOC 2058Z 283DEG 23KT 4123 9390 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:21 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 8, 12:21 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1221 PM CDT WED AUG 8 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... SEVERAL CONCERNS TODAY AS FORECAST AREA WILL SEE A DECENT SHORTWAVE...CURRENTLY LOCATED OVER THE EASTERN PORTION OF THE DAKOTAS...IS FORECAST TO PUSH INTO NORTHERN IOWA LATE THIS MORNING INTO THE AFTERNOON HOURS. ONGOING WEAK CONVECTION LOOKS TO CONTINUE THROUGH AROUND 12-15Z THIS MORNING OVER PORTIONS OF THE SOUTH...BEFORE SHIFTING SOUTH AND EAST. HAVE LOWERED POPS ACROSS THE NORTH THROUGH 15Z BEFORE THE NEXT SHORTWAVE MOVES INTO THE NORTHWEST SECTION OF THE STATE LATE THIS MORNING. HAVE INCREASED POPS AFTER 15Z AND INTO THE AFTERNOON HOURS AS GOOD FORCING AND ENOUGH THETA-E ADVECTION PRESENT TO SEE SOME SCATTERED CONVECTION. THE 05Z MODEL RUNS OF THE RAP/HRRR ARE IN AGREEMENT WITH DEVELOPING CONVECTION PAST 18Z TODAY OVER THE NORTH AND EAST. NAM/SREF...AND THE 00Z RUNS OF THE 4.0KM WRF-NMM MODEL DEPICTS THE CONVECTION INTO NORTHERN IOWA AT THIS TIME AS WELL. PWAT VALUES RANGE AROUND 1.5 INCHES AND WITH THE FORCING AND DECENT ENOUGH WARM LAYER TO GIVE A FEW SPOTS SOME HIGHER QPF AMOUNTS THIS AFTERNOON. NOT EXPECTING ANYTHING WIDESPREAD WRT SEVERE CONVECTION THIS AFTERNOON AS LOW LEVEL SHEAR REMAINS LESS 10KTS FOR 0-1KM AND 0-3KM SHEAR LESS THAN 30KTS. EVEN THE DEEP LAYER SHEAR LOOKS TO BE MINIMAL. HOWEVER...THERE IS A LITTLE DCAPE AND MUCAPE PRESENT...SO CANNOT RULE THE POTENTIAL FOR AN ISOLATED DOWNBURSTS AND ELEVATED HAIL PRODUCER. MAX TEMPS WILL BE TRICKY TODAY WITH CLOUD COVER AND POTENTIAL FOR CONVECTION. NAM CONTINUES TO FORECAST A DRY SLOT PUNCHING INTO SOUTHWEST IOWA...AND APPEARS LATEST SATELLITE TRENDS COINCIDE WITH THIS SOLUTION. SO WENT A LITTLE WARMER THAN GUIDANCE ACROSS THE CENTRAL TO SOUTHWEST AS THINKING SHOULD SEE ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW TEMPS JUMP. .LONG TERM /TONIGHT THROUGH TUESDAY/... SHORT WAVE TROUGH COMPRISED OF SEVERAL IMPULSES IS DROPPING THROUGH THE NORTHWEST FLOW THIS MORNING. A SECONDARY SEGMENT WILL ARRIVE THIS EVENING AND WILL KEEP PRECIPITATION CHANCES CONTINUING INTO THIS EVENING. A MORE SIGNIFICANT SHORT WAVE TROUGH WILL DROP SOUTH THROUGH THE INCREASING NORTHERLY FLOW TONIGHT AND REACH THE MINNESOTA ARROWHEAD REGION BY 12Z THURSDAY. MID LEVEL Q VECTOR CONVERGENCE WILL INCREASE AHEAD OF THE SYSTEM AND INTO NORTHEAST IOWA AND WILL BRING ADDITIONAL PRECIPITATION CHANCES. THEREFORE...HAVE INCREASED POPS FOR THE OVERNIGHT. A SFC COLD FRONT WILL ARRIVE THURSDAY MORNING WITH A SWITCH TO BREEZY NORTHEAST WINDS PUSHING THROUGH THE STATE. THE COOLER AIR WILL DEEPEN THROUGH THE DAY. SOME LOW DIURNAL INSTABILITY IS POSSIBLE OVER THE FAR EAST DURING THE AFTERNOON HOWEVER ANY PRECIPITATION IS EXPECTED TO BE LIMITED IN AREAL COVERAGE WITH MID LEVEL SUBSIDENCE IN THE WAKE OF THE UPPER LEVEL SYSTEM ARRIVING. ANY ACTIVITY SHOULD QUICKLY END BY THURSDAY EVENING WITH CLEARING SKIES. OVERNIGHT LOW TEMPERATURES IN THE 50S WILL BE COMMON THURSDAY NIGHT. SOME RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION WILL BRING THE POTENTIAL FOR SOME FOG BY FRIDAY MORNING. THE WIND MAY REMAIN UP A BIT TO MUCH FOR WIDESPREAD COVERAGE BUT CERTAINLY SOMETHING TO MONITOR. FRIDAY WILL BE SUNNY WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S. ANOTHER VERY COOL NIGHT FRIDAY NIGHT WITH CANADIAN HIGH PRESSURE CENTERED OVER THE UPPER MIDWEST. QUITE LIKELY TEMPERATURES BACK INTO THE 40S ARE RECORDED IN THE TRADITIONAL COOL AREAS. ANOTHER SHORT WAVE TROUGH WILL ARRIVE LATE SATURDAY INTO SATURDAY NIGHT. THE SYSTEM WILL BE PRECEDED BY INCREASING CLOUDS SATURDAY WHILE BATTLING THE DRY AIR FROM THE SLOWLY DEPARTING HIGH PRESSURE. PRECIPITATION SHOULD ARRIVE FOR PORTIONS OF CENTRAL IOWA SATURDAY NIGHT AND POSSIBLY LINGER OVER THE SOUTH INTO SUNDAY. THE MORE ACTIVE WESTERLY FLOW WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED THOUGH AT THIS TIME MONDAY AND TUESDAY APPEAR TO FALL BETWEEN SYSTEMS WHILE TEMPERATURE RETURN TO SEASONAL AVERAGES. && .AVIATION...08/18Z SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM. HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH. COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...AWB
Hazardous weather outlook, Aug 8, 5:24 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT WED AUG 8 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-091030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 524 AM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THIS EVENING. AN ISOLATED SEVERE STORM MAY OCCUR WITH 60 MPH WINDS AND QUARTER SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35 ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 8, 1:41 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 141 PM CDT WED AUG 8 2012 IAZ023-033-034-044-045-081915- CALHOUN-CARROLL-CRAWFORD-POCAHONTAS-SAC- 141 PM CDT WED AUG 8 2012 ...LINE OF STRONG THUNDERSTORMS WILL BRING SMALL HAIL AND HEAVY RAIN... AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN BUENA VISTA COUNTY TO NORTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ODEBOLT... SCHLESWIG... FONDA... SAC CITY... KIRON... WALL LAKE... POMEROY... LYTTON... LAKE VIEW... DELOIT... YETTER... WESTSIDE... VAIL... ROCKWELL CITY... MANSON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AWB
Local storm report, Aug 8, 2:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 E BREDA 42.18N 94.94W
08/08/2012 E1.00 INCH CARROLL IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Aug 8, 2:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 4 SE BREDA 42.14N 94.92W
08/08/2012 E0.88 INCH CARROLL IA 911 CALL CENTER
&&
CCOGILLocal storm report, Aug 8, 2:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 SSE BREDA 42.12N 94.94W
08/08/2012 E1.25 INCH CARROLL IA OTHER FEDERAL
NSSL SHAVE REPORT
&&
CCOGILLocal storm report, Aug 8, 3:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL SCRANTON 42.02N 94.55W
08/08/2012 E1.00 INCH GREENE IA PUBLIC
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 45 min |
| Aug 8, 2:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 45 min |
| Aug 8, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 53 min |
| Aug 8, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 43 min |
| Aug 8, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 30 min |
| Aug 8, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Aug 8, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 29 min |
| Aug 8, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 36 min |
| Aug 8, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 27 min |
| Aug 8, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 25 min |
| Aug 8, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.